Log in
AF Association
14,979 members17,940 posts

Operation

I may need a hip operation soon and am taking apixaban.I am anxious about the bleeding.When I had a tooth out even though I followed the NICE guidelines my gum bled for 2 days afterwards. I had to keep a bung in the socket and my teeth clamped together. Would the docs ensure normal Pt/aptt before operating and would I then be at greatly increased risk of a stroke.

10 Replies
oldestnewest

Hi Primetime,

I had a partial knee replacement in early November 2015 and - no problems. I was and still am on Warfarin. I stopped Warfarin about a week before surgery, in recovery immediately after surgery, I was given 2 injections of a bridging anticoagulant, Fragmin, then told to go back on Warfarin that evening as usual.

It was 29 days from the day I stopped till I got back to my normal INR.

Not a problem at all.

John

Reply

I had to stop Apixaban for 36 hours before a recent operation on my jaw. I took the next dose an hour or two after the op. Surgeon said bleeding was just about normal.

It’s only a small amount of times so guess you’d have to be very unlucky to have a stroke in such a small window of time!

Gods luck with the op.

Reply

This will be covered at your pre-op assessment. Are you having a GA or an epidural? I'm not sure whether AC are a problem with an epidural.

Anticoagulation by injection is common peri - operatively. That is a matter for your surgeon who may prefer to stop AC for a short period.

I doubt anyone here could quantify your risk of stroke without AC for such a short time, but I would imagine it is somewhere between infinitesimally small and none.

Perhaps more important is the stability of your AF. I would suggest you request a meeting with a member of the anaesthetic team to ensure your operation is not deferred because of inadequate pre op anaesthetic assessment, and to put your mind at rest.

1 like
Reply

Primetime 165 Hi, I so understand your concern. Im on Eliquis and Sotalol, cardioversion lasted 9mths then ablation was unsuccessful hence the meds. I m considering 2nd ablation. But I also need hip replacement and I have read that epidural can cause longterm/permanent mobility problem. Check this out for yourself and then discuss with cardiologist. Best of luck to you. Carole

Reply

Hi Primetime

I've just had a replacement hip in November and had to stop my Apixiban two days before my Op. My advice, don't worry about bleeding you will be well cared for and the team looking after you will be well aware of your needs and concerns. On a different note. When i regained consciousness i was in AF and since my surgery i have had increased frequency of attacks. I could be wrong but i blame this on the surgery. The good news is the Hip Op is a complete success and don't worry just follow the instructions given by the Physio You will be fine. You will not be at risk while in Hospital.

Meantime if necessary try and build up your fitness level it makes recovery so much easier.

Good luck and keep us in the loop

Mo

3 likes
Reply

I also had more AF episodes after my first hip replacement, however things settled down after a month or so.

Prior to my 2nd hip replacement I was not on any anticoagulant. I had only fairly recently become 65 which elevated my CHA2DS2-VASc to 1 so I had not yet bothered. Immediately post surgery the surgeon put me on fragmin, and then Apixaban when back home, which I am continuing on now. Anticoagulation is very much at the forefront of orthopaedic surgeon's minds (eg TED stockings, pneumatic compression devices, physio) due to possible risk of DVT. There is no need to worry at all about this aspect. The most important thing post surgery is physio+walking, and the more the better (within reason). This is the main thing which affects recovery.

Hope all goes well, as I am sure it will.

1 like
Reply

Hi Maureen that is great to hear. Did you have spinal epidural or G/A as I have read epidural if on Eliquis can cause longterm /permanent mobility problem. Im asking this q as I need hip replacement and I am very apprehensive. Carole

Reply

I have had two hip replacements and am due to have a knee replacement. Due to age and AF I had epidurals with a sedative for the hips. I have had no mobility problems at all. I did have an extensive bout of AF about two or three weeks after the ops; my EP told me that having a big op often irritates the heart and causes the AF to be a nuisance for a while until the body gets back to normal. Meds were adjusted and after a couple of months the heart settled back and the old med regime was restored. You will feel so much better when you are able to walk without pain!! Anne

1 like
Reply

Hi Carol,

I did reply to your question ref. Spinal epidural and Eliquis but the post has got lost somewhere in the bowels of technology. I had a G/A (not offered a choice) with no problems. Am not aware of any issues with Eliquis when having an Epidural so take heart from Anne's post below and go for it.

Good luck

Mo

1 like
Reply

Risk is a very miss-understood effect. As someone with AF you are five times more likely to have a stroke, but that does not mean that you will inevitably have a stroke. Missing out the anti coagulant for a few days will increase the risk, but not to such a level that you need to be afraid of it - you probably would not have had a stroke anyway if you had not taken it. Five times 0.000000001 is 0.000000005. (Not an actual risk factor! I don't know the actual values.)

Reply

You may also like...